Advertisement

Manuscripta Mathematica

, Volume 136, Issue 1–2, pp 115–141 | Cite as

Cut loci and conjugate loci on Liouville surfaces

  • Jin-ichi Itoh
  • Kazuyoshi KiyoharaEmail author
Article

Abstract

In the earlier paper (Itoh and Kiyohara, Manuscr Math 114:247–264, 2004), we showed that the cut locus of a general point on two-dimensional ellipsoid is a segment of a curvature line and proved “Jacobi’s last geometric statement” on the singularities of the conjugate locus. In the present paper, we show that a wider class of Liouville surfaces possess such simple cut loci and conjugate loci. The results include the determination of cut loci and the set of poles on two-sheeted hyperboloids and elliptic paraboloids.

Mathematics Subject Classification (2000)

Primary 53C22 Secondary 53A05 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arnold, V.I.: Topological Invariants of Plane Curves and Caustics. University Lecture Series, vol. 5. American Mathematical Society, Providence, RI (1994)Google Scholar
  2. 2.
    Berger, M.: Riemannian Geometry during the Second Half of Twentieth Century. University Lecture Series, vol. 17. AMS, Providence (2000)Google Scholar
  3. 3.
    Igarashi M., Kiyohara K., Sugahara K.: Noncompact Liouville surfaces. J. Math. Soc. Jpn. 45, 459–479 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Itoh J., Kiyohara K.: The cut loci and the conjugate loci on ellipsoids. Manuscr. Math. 114, 247–264 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Itoh J., Sinclair R.: Thaw: a tool for approximating cut loci on a triangulation of a surface. Exp. Math. 13, 309–325 (2004)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Kiyohara K.: Compact Liouville surfaces. J. Math. Soc. Jpn. 43, 555–591 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Kiyohara, K.: Two Classes of Riemannian Manifolds Whose Geodesic Flows are Integrable. Memoirs of the American Mathematical Society, vol. 130, No. 619, Providence (1997)Google Scholar
  8. 8.
    Klingenberg W.: Riemannian Geometry. Walter de Gruyter, Berlin (1982)zbMATHGoogle Scholar
  9. 9.
    Myers, S.: Connections between differential geometry and topology I. Duke Math. J. 1, 276–391 (1935)Google Scholar
  10. 10.
    Myers, S.: Connections between differential geometry and topology II. Duke Math. J. 2, 95–102 (1936)Google Scholar
  11. 11.
    Sakai, T.: Riemannian Geometry. Translations of Mathematical Monographs, vol. 149. American Mathematical Society, Providence (1996)Google Scholar
  12. 12.
    Sinclair R.: On the last geometric statement of Jacobi. Exp. Math. 12, 477–485 (2003)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Sinclair R., Tanaka M.: The set of poles of a two-sheeted hyperboloid. Exp. Math. 11, 27–36 (2002)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Sinclair, R., Tanaka, M.: Jacobi’s last geometric statement extends to a wider class of Liouville surfaces. Mathematics of Computation 75, 1779–1808 (2006) (electronic)Google Scholar
  15. 15.
    Sinclair R., Tanaka M.: The cut locus of a two-sphere of revolution and Toponogov’s comparison theorem. Tohoku Math. J. 59, 379–400 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Tanaka M.: On the cut loci of a von Mangoldt’s surface of revolution. J. Math. Soc. Jpn. 44, 631–641 (1992)zbMATHCrossRefGoogle Scholar
  17. 17.
    Tanaka M.: On a characterization of a surface of revolution with many poles. Mem. Fac. Sci. Kyushu Univ. Ser. A 46, 251–268 (1992)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Topalov P., Matveev V.: Geodesic equivalence via integrability. Geom. Dedic. 96, 91–115 (2003)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Department of Mathematics, Faculty of EducationKumamoto UniversityKumamotoJapan
  2. 2.Department of Mathematics, Faculty of ScienceOkayama UniversityOkayamaJapan

Personalised recommendations